Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Greenville-Spartanburg, SC

May 2, 1997Habersham County, Rabun County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 2, 1997, 11:51 PM EDT for Habersham County, Rabun County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1997, 11:51 PM EDT (03:51 UTC)
Expired
May 3, 1997, 12:30 AM EDT
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Habersham County, GA, Rabun County, GA

The radar

The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 12:15 AM EDTThunderstorm Wind 50Countywide, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 9:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 030352 RRA
SVRGSP
GAC137-241-030430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1151 PM EDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY...RABUN COUNTY
 
AT 1150 PM EDT WEATHER SERVICE DOPPLER RADAR WAS DETECTING A SEVERE
THUNDERSTORM JUST TO THE WEST OF RABUN AND HABERSHAM COUNTIES IN
NORTHEAST GEORGIA. MOVEMENT OF THE STORM WAS TO THE EAST AT 40 MPH
...PLACING BATESVILLE AND LAKEMONT IN ITS PATH.
 
THIS STORM HAS A HISTORY OF PRODUCING DAMAGIN
G WINDS AND LARGE HAIL.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
TPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:48 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 2, 8:48 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
847 PM EDT FRI MAY 2 1997

RAH: REMOVE BECOMING...CAT POPS...POSS SVR TOWARD DAY BREAK AND BREEZY
MTNS. CLOUDY FOOT/PIED.
CAE: REMOVE TIMING.
FFC: REMOVE TIMING AND ADD CAT POPS SRN NE GA.

DISC: LARGE AREA OF PRECIP WITH EMBEDDED TSRA MOVING INTO NC MTNS FROM
E TN. THIS AREA EXTENDS SED INTO NRN GA. AIR MUCH DRIER AND MORE STABLE
ACROSS THIS CWA. INITIAL BATCH OF TSRA SHOULD WEAKEN BUT SHRA AND SOME
TSRA SOULD CONTINUE ITS TREK EWD. STRONG MOISTURE RETURN SHOULD BEGIN
SOON ACROSS THE CWA PRODUCING CHC OF LATER TSRA TO BECOME SVR. ZONES
WILL LOOK PRETTY GOOD WITH AFTER MIDNIGHT...ETC WORDING REMOVED. ONLY
MAJOR CHANGES NEEDED ARE IN THE NC MTN ZONES AS MENTIONED ABOVE. PRECIP
WILL BE WIDESPREAD ACROSS THAT AREA AND GUSTY WINDS WILL INCREASE. WITH
NE GA IN NEW WATCH WOULD INCREASE SRN NE GA ZONES TO CAT POPS AS WELL.

RWH

In the hours before

Special weather statement, May 2, 10:10 PM EDT, 1 hour 41 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-030900-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1010 PM EDT FRI MAY 2 1997

...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TONIGHT AND SATURDAY...
...A TORNADO WATCH ALREADY IN EFFECT UNTIL 2 AM EDT FOR MOST OF
NORTHEAST GEORGIA...

SEVERE THUNDERSTORMS ACROSS THE DEEP SOUTH WERE EDGING CLOSER TO THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA LATE TONIGHT.  THUNDERSTORMS
WHICH HAD BEEN SEVERE /CAUSING LARGE HAIL...DAMAGING WINDS...AND
TORNADOES/ ACROSS NORTH ALABAMA AND GEORGIA THIS EVENING MOVED INTO THE
NORTH CAROLINA MOUNTAINS.  THESE STORMS WEAKENED QUICKLY AS THEY MOVED
INTO DRY AND MORE STABLE AIR...BUT WERE STILL LIKELY CAUSING GUSTY
WINDS AND SMALL HAIL.

STRONG TO SEVERE THUNDERSTORMS WERE STILL OCCURRING FROM NORTHERN
MISSISSIPPI ACROSS NORTH ALABAMA TO NORTHWEST GEORGIA AT 10 PM
EDT...AND WERE STILL MOVING EAST NORTHEAST.  THE AIR OVER THE WESTERN
CAROLINAS AND NORTHEAST GEORGIA WAS GRADUALLY BECOMING MORE UNSTABLE.
THE MOST SIGNIFICANT UPPER ATMOSPHERE FEATURES WERE STILL WELL WEST OF
OUR AREA TONIGHT...SO THE THREAT OF SEVERE WEATHER WILL LAST THROUGH
MUCH OF THE DAY ON SATURDAY.  THE SEVERE WEATHER THREAT WILL BE IN THE
FORM OF DAMAGING WINDS AND LARGE HAIL...AND THERE IS A SIGNIFICANT
THREAT FOR TORNADOES.

IN ADDITION...THE THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING WAS
BECOMING MORE SIGNIFICANT.  SOME AREAS WILL RECEIVE HEAVY RAIN FROM
SEVERAL BANDS OR LINES OF THUNDERSTORMS.  THIS THREAT WOULD MOST LIKELY
DEVELOP TOWARD MORNING AND LAST UNTIL THE RAIN ENDS
LATER ON SATURDAY.

THIS WEATHER SYSTEM HAS BEEN AND WILL CONTINUE TO BE DANGEROUS.
EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION...ESPECIALLY TOWARD MORNING AND THROUGH THE DAY SATURDAY.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING SITUATION.  LISTEN TO
NOAA WEATHER RADIO...LOCAL OR CABLE TV...AND RADIO FOR LATEST
INFORMATION.
JONES
Special weather statement, May 2, 10:13 PM EDT, 1 hour 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-030900-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1010 PM EDT FRI MAY 2 1997

...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TONIGHT AND SATURDAY...
...A TORNADO WATCH ALREADY IN EFFECT UNTIL 2 AM EDT FOR MOST OF
NORTHEAST GEORGIA...

SEVERE THUNDERSTORMS ACROSS THE DEEP SOUTH WERE EDGING CLOSER TO THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA LATE TONIGHT.  THUNDERSTORMS
WHICH HAD BEEN SEVERE /CAUSING LARGE HAIL...DAMAGING WINDS...AND
TORNADOES/ ACROSS NORTH ALABAMA AND GEORGIA THIS EVENING MOVED INTO THE
NORTH CAROLINA MOUNTAINS.  THESE STORMS WEAKENED QUICKLY AS THEY MOVED
INTO DRY AND MORE STABLE AIR...BUT WERE STILL LIKELY CAUSING GUSTY
WINDS AND SMALL HAIL.

STRONG TO SEVERE THUNDERSTORMS WERE STILL OCCURRING FROM NORTHERN
MISSISSIPPI ACROSS NORTH ALABAMA TO NORTHWEST GEORGIA AT 10 PM
EDT...AND WERE STILL MOVING EAST NORTHEAST.  THE AIR OVER THE WESTERN
CAROLINAS AND NORTHEAST GEORGIA WAS GRADUALLY BECOMING MORE UNSTABLE.
THE MOST SIGNIFICANT UPPER ATMOSPHERE FEATURES WERE STILL WELL WEST OF
OUR AREA TONIGHT...SO THE THREAT OF SEVERE WEATHER WILL LAST THROUGH
MUCH OF THE DAY ON SATURDAY.  THE SEVERE WEATHER THREAT WILL BE IN THE
FORM OF DAMAGING WINDS AND LARGE HAIL...AND THERE IS A SIGNIFICANT
THREAT FOR TORNADOES.

IN ADDITION...THE THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING WAS
BECOMING MORE SIGNIFICANT.  SOME AREAS WILL RECEIVE HEAVY RAIN FROM
SEVERAL BANDS OR LINES OF THUNDERSTORMS.  THIS THREAT WOULD MOST LIKELY
DEVELOP TOWARD MORNING AND LAST UNTIL THE RAIN ENDS
LATER ON SATURDAY.

THIS WEATHER SYSTEM HAS BEEN AND WILL CONTINUE TO BE DANGEROUS.
EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION...ESPECIALLY TOWARD MORNING AND THROUGH THE DAY SATURDAY.

PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING SITUATION.  LISTEN TO
NOAA WEATHER RADIO...LOCAL OR CABLE TV...AND RADIO FOR LATEST
INFORMATION.
JONES
Local storm report, May 2, 11:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1122 PM    WESTMINSTER               SC   .75 INCH HAIL
05/02/97   OCONEE                         OCONEE COUNTY SHERIFF
                                          REPORTED DIME SIZED HAIL
                                          IN WESTMINSTER.

TPJ
Local storm report, May 2, 11:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1122 PM    WESTMINSTER               SC   .75 INCH HAIL
05/02/97   OCONEE                         OCONEE COUNTY SHERIFF
                                          REPORTED DIME SIZED HAIL
                                          IN WESTMINSTER.

TPJ

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.